Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Nashville, TN

February 27, 20096 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 27, 2009, 3:36 AM CST for 6 counties in Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2009, 3:36 AM CST (09:36 UTC)
Expired
Feb 27, 2009, 4:00 AM CST
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 270936
SVROHX
TNC021-043-083-085-125-147-271000-
/O.NEW.KOHX.SV.W.0018.090227T0936Z-090227T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
336 AM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  EASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 AM CST

* AT 330 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM GUTHRIE TO 22 MILES WEST OF DICKSON...OR ALONG
  A LINE EXTENDING FROM 11 MILES EAST OF CLARKSVILLE TO 8 MILES NORTH
  OF WAVERLY...AND MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRINGFIELD BY 350 AM CST...
  RIDGETOP...GREENBRIER...DICKSON AND ASHLAND CITY BY 355 AM CST...

LAT...LON 3643 8671 3642 8673 3637 8678 3635 8682
      3639 8690 3638 8691 3634 8690 3628 8694
      3603 8741 3619 8772 3666 8717
TIME...MOT...LOC 0935Z 301DEG 47KT 3654 8709 3616 8767

$$

GIRODO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 9:52 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Feb 26, 9:52 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
952 PM CST THU FEB 26 2009

.UPDATED DISCUSSION AT 952 PM...
WILL UPDATE THE ZONES AND THROW IN SOME GUSTS TO ACCOMPANY THE
SUSTAINED 10-25 MPH SPEEDS ACROSS THE CWA. OTW...STARTING TO SEE A
FEW SHOWERS OFF TO THE NW OF MIDDLE TN. SVR TSTM WATCH HAS BEEN
EXTENDED EASTWARD AND NOW INCLUDES 6 COUNTIES IN FAR WEST TN.

.UPDATED DISCUSSION AT 758 PM...
NOT MUCH GOING ON PRESENTLY ACROSS MIDDLE TN. GRADIENT SLOWLY
BEGINNING TO TIGHTEN AS THE FRONTAL BOUNDARY IS PUSHING ACROSS
CENTRAL MO AND INTO WESTERN AR. LINE OF SHOWERS AND STORMS IS
LOCATED JUST TO THE EAST OF THE ADVANCING BOUNDARY.

FOR THE FORECAST TONIGHT...LOOKS AS THOUGH THE SHOWER AND TSTMS
ACTIVITY WILL HOLD OFF UNTIL AFTER MIDNIGHT. LATEST TIME
EXTRAPOLATION HAS THE LINE REACHING WESTERN AREAS OF THE MID STATE
AROUND 08-10Z OR SO. THUS...LIKELY CATS WEST AND CHANCE CATS EAST
STILL LOOK TO BE FINE. BUT...FOR THE UPDATE WILL NEED TO HIT THE
AFTER MIDNIGHT WORDING A LITTLE HARDER.

SVR TSTM WATCH BOX IS INDICATED ACROSS AR IN ADVANCE OF THE LINE.
WILL THEREFORE CONTINUE TO MENTION THE POSSIBILITY OF SVR STORMS FOR
OUR WESTERN ZONES LATE.

OTW...WIND SPEEDS IN THE 15 TO 25 MPH RANGE STILL LOOK OK. 850 MB
JET WILL REACH THE 50KT LEVEL AS WE GO THROUGH THE OVERNIGHT SO THE
AFOREMENTIONED WIND SPEEDS SHOULD BE SUSTAINABLE.

AS FOR TEMPS...CURRENT FCST OK AS MINS IN THE 50S IS EXPECTED.

&&
.UPDATE...FOR 00Z AVIATION DISCUSSION
&&

.PREV DISCUSSION... /ISSUED 313 PM CST THU FEB 26 2009/

.SHORT TERM...AT 200 PM THIS AFTERNOON, IT WAS 67 DEGREES AT THE
NASHVILLE AIRPORT, WITH SOUTHERLY WINDS GUSTING AS HIGH AS 30 MPH.
SIMILAR TEMPERATURES AND WINDS WERE REPORTED ELSEWHERE AROUND THE
MID STATE, EXCEPT ALONG THE CUMBERLAND PLATEAU WHERE TEMPERATURES
HELD IN THE 50S.

WITH HIGHS IN THE 60S TODAY, ITS ALMOST HARD TO BELIEVE WE COULD BE
LOOKING AT SOME SNOW ON THE GROUND BY SATURDAY NIGHT AND SUNDAY
MORNING. HOWEVER, THATS THE WAY THINGS SEEM TO BE SHAPING UP.

MODEL RUNS HAVE BEEN VERY CONSISTENT WITH THE UNFOLDING WEATHER
EVENTS OVER THE NEXT SEVERAL DAYS, AND HERES THE SCOOP...

FIRST, WE WILL WATCH A LOW PRESSURE SYSTEM CRANK UP OVER THE MIDDLE
MISSISSIPPI VALLEY TONIGHT AND SWING RAPIDLY NORTHEAST TO THE
EASTERN GREAT LAKES BY SUNRISE FRIDAY. THIS WILL DRAG A COLD FRONT
THROUGH MIDDLE TENNESSEE ON FRIDAY, WHICH SHOULD REACH NORTHERN
ALABAMA BY 00Z SATURDAY. THERE WILL BE A POSSIBILITY FOR ISOLATED
SEVERE STORMS WITH THIS COLD FRONT, STARTING IN OUR NORTHWESTERN
AREAS TONIGHT AND SPREADING INTO OTHER AREAS DURING THE DAY ON
FRIDAY. PRE-FRONTAL CONDITIONS ARE VERY SIMILAR TO WHAT WEVE SEEN
WITH MOST COLD FRONTS AS OF LATE: LOW CAPE, HIGH HELICITY
ENVIRONMENT, WITH DEW POINTS RISING INTO THE 50S JUST BEFORE THE
FRONT PASSES. WET-BULB ZERO VALUES ARE ALSO IN A GOOD RANGE FOR
THE POTENTIAL FOR LARGE HAIL (BETWEEN 9K AND 10K FT.) SPC HAS
PLACED MUCH OF OUR AREA IN A SLIGHT RISK AREA FOR FRIDAY.

EXPECT ISENTROPIC OVERRUNNING TO DEVELOP FRIDAY NIGHT AS A COLD
CORE, CLOSED UPPER LOW DROPS SOUTHEASTWARD OUT OF THE NORTHERN
PLAINS. RAIN WILL SPREAD BACK TO THE NORTH ACROSS OUR AREA AND
CONTINUE DURING THE DAY ON SATURDAY. SINCE SURFACE WINDS WILL
REMAIN OUT OF THE NORTH ON SATURDAY, DONT EXPECT A WARM-UP.
INDEED, AS SURFACE LOW PULLS INTO THE CAROLINAS LATE IN THE DAY,
AND UPPER LOW DROPS TO NEAR MEMPHIS, EXPECT SOME RAPID LATE-DAY
COOLING, WITH A TRANSITION TO ALL SNOW ACROSS OUR NORTHWESTERN
COUNTIES BY LATE AFTERNOON. EXPECT A CHANGE-OVER TO SNOW OVER
OTHER PARTS OF THE MID STATE SATURDAY EVENING, WITH SNOW TAPERING
OFF FROM WEST TO EAST SUNDAY MORNING. RIGHT NOW, IT LOOKS LIKE
MOST AREAS COULD SEE AT LEAST A BRIEF 3 TO 4 HOUR WINDOW WHEN THE
SNOW COULD COME DOWN PRETTY GOOD. WITH TEMPERATURES DROPPING INTO
THE UPPER 20S, WE WILL PROBABLY BE LOOKING AT A FLUFFY WET SNOW
THAT COULD EVEN SLUSH UP SOME ROADS IF IT COMES DOWN HARD ENOUGH.

HAVE UNDERCUT MOS MAX TEMPERATURES ON SUNDAY, WITH THE EXPECTATION
FOR SOME SNOW COVER.

.LONG TERM...AFTER THE POSSIBLE QUICKIE SNOW EVENT SATURDAY NIGHT
AND EARLY SUNDAY, EXPECT A TREND TOWARD DRY AND TRANQUIL
CONDITIONS FOR THE REST OF NEXT WEEK, WITH TEMPERATURES MODERATING
BACK TO CLIMATOLOGICAL LEVELS RATHER QUICKLY.
&&

.AVIATION...
STILL REMAINS SOME UNCERTAINTY ON EXACT TIMING OF PRE-FRONTAL
THUNDERSTORM DEVELOPMENT AND DEVELOPMENT OF THUNDERSTORMS ALONG
FAST MOVING COLD FRONT ITSELF. KEEPING EVERYTHING IN MIND...
BELIEVE MAIN AREA OF CONCERN WILL BE BETWEEN 10Z TO 12Z BNA AND
12Z TO 14Z CSV...WITH MVFR CEILINGS AND VISIBILITIES EXPECTED AT
BOTH LOCATIONS. WILL CONTINUE WITH MVFR CEILINGS THROUGH AT LEAST
14Z...WITH VFR CEILINGS AND VISIBILITIES THROUGH 00Z SAT.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Feb 26, 5:49 AM CST, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CST THU FEB 26 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-271200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
549 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE TOWARD THE MIDSTATE LATE TONIGHT WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY AFTER MIDNIGHT.
SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL...
MAINLY OVER THE NORTHWEST COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL MOVE THROUGH THE MIDSTATE ON FRIDAY AND BECOME STATIONARY
OVER ALABAMA AND GEORGIA FRIDAY NIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...MAINLY OVER THE
NORTH HALF IN THE MORNING AND THE SOUTH HALF IN THE AFTERNOON. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

AS COLD AIR DIVES INTO THE MIDSTATE ON SATURDAY AFTERNOON AND
SATURDAY NIGHT...THE POTENTIAL FOR SNOWFALL WILL DEVELOP. SOME SNOW
ACCUMULATION IS POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED. ALL SPOTTERS SHOULD KEEP
ABREAST OF THE WEATHER FORECAST IN THE EVENT OF CHANGES.

JLM

In the hours before

Local storm report, Feb 27, 3:14 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             DOVER                   36.48N 87.84W
02/27/2009  M1.00 INCH       STEWART            TN   EMERGENCY MNGR

&&

MGIRODO
Special weather statement, Feb 27, 3:29 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 AM CST FRI FEB 27 2009

TNZ006>008-022>027-056>061-271130-
MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG
329 AM CST FRI FEB 27 2009

A LINE OF STRONG THUNDERSTORMS IS PUSHING EAST ACROSS NORTHWEST
PORTIONS OF THE MID STATE. SOME WIND GUSTS NEAR 50 MPH HAVE BEEN
REPORTED...AND HAIL UP TO QUARTER SIZE. THIS LINE WILL AFFECT
AREAS INCLUDING DICKSON...WAVERLY AND ASHLAND CITY BY AROUND 4
AM....AND POSSIBLY REACH NASHVILLE BY 430 AM.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 4:02 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Trousdale and 2 more43 min
Feb 27, 8:24 AM CSTAreal Flood AdvisoryOHXDavidson, Williamson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.